Search

Last updated: Lesson of the Month - October 2017…
on 17 Oct 2017

July 2013

Ismet Boral and Matthew Graham-Brown

A 68 year old female was admitted to A&E feeling generally unwell, with a 1 week history of nausea, vomiting and diarrhoea. She was also noted to have hiccoughs and was complaining of non-specific symptoms of fatigue and itch. She was known to have a diagnosis of multiple myeloma and had previously had a stem cell autograft 2 years previously. 2 weeks prior to admission she had been started on lenalidomide. On initial review the patient was noted to be slightly hypertensive at 155/97, but was apyrexial with normal respiratory rate and saturations of 97% on air. Examination findings showed she was warm and well perfused. JVP was raised, her sounds were normal and chest was clear with only mild abdominal tenderness. It was felt initially that the patient might have a lower urinary tract infection and was given some oral antibiotics. Some blood tests were sent, including FBC, U&E and CRP, with a plan to discharge from A&E if blood tests were normal. Blood tests (however) showed:

Hb – 82
WCC – 2.1
Neut – 0.6
Plt – 60
Na – 132
K – 5.5
Ur – 54.3
Cr – 1084
eGFR – 4

Previous renal function was reviewed, and 1 month prior to admission creatinine was 83. The patient was written up for 1 litre of 0.9% Saline and a urine dip was requested, as well as hourly urine output monitoring. Her drug history on admission included dexamethasone, lenalidomide, adcal and candesartan. Candesartan was promptly discontinued, as was lenalidomide due to her low cell counts. The patient did not pass any urine over the subsequent 2 hours and after further questioning it was discovered that she had been passing less and less urine over the preceeding 4 days and had also developed profuse watery diarrhoea (up to 10 stools per day). The team decided to insert a urethral catheter and a few ml of concentrated urine were passed as residual, which (on urine dip) was positive for blood (+++), but negative for protein, leukocytes and nitrites. They also arranged an urgent USS of the renal tract (which was normal, with 2 normal sized kidneys, no evidence of obstruction or cortical thinning). The case was discussed with renal team, who advised to give boluses of IV fluid until clinically euvolaemic and to send renal immunology screen, and to monitor urine output. The patient had 2 litres of IV 0.9% saline over the subsequent 24 hours, but only 180ml urine in this time. Her blood pressure went up to 170/100. Repeat U&E showed:

Na – 130
K – 5.8
Ur – 55.3
Cr – 1097
eGFR – 4

After further discussion with the renal team she was transferred to the renal ward for further management and for renal replacement therapy. On arrival on the renal ward, a right internal jugular dialysis catheter was inserted and she dialysed for 1 and a half hours with 1 litre fluid off via ultrafiltration. Further blood tests were sent, including venous bicarbonate and bone profile. Renal immunology screen was negative. Bone profile revealed:

Phosphate – 3.05 (high)
Adj Calcium – 1.68
ALP – 104
Venous Bicarb – 16

Based on the above results, the Consultant renal physician asked for LDH, Magnesium and Urate and started the patient on Allopurinol and Calcium Acetate (a calcium containing phosphate binder), with a provisional diagnosis of acute kidney injury secondary to tumour lysis sundrome. The team also sent urine PCR and re-sent serum and urine free light chains as well as repeat serum protein electrophoresis. Urine PCR was normal and repeat light chains, showed a reduction in circulating free light chains (compared to most recent levels) no urine free light chains and no new monoclonal band on serum protein electrophoresis. LDH, Magnesium and Urate levels were all significantly raised, confiming the diagnosis of tumour lysis syndrome, and the patient received 5 sessions of intermittent haemodialysis over the following 9 days. She started to pass good volumes of urine 5 days after admission and creatinine plateaued before returning to 120 at discharge. On review in clinic 2 weeks later, creatinine had returned to 81 (baseline). Calcium acetate was discontinued, candesartan erstarted and she was discharged from renal follow-up.

Discussion

Tumour lysis syndrome (TLS) is a collection of metabolic abnormalities that occur after chemotherapy in patients with various types of cancer. Although it can rarely occur in many different types of cancer, it most commonly occurs in patients with bulky rapidly proliferating tumours that respond to treatment with chemotherapy. It occurs most commonly in patient with acute leukaemias or bulky lymphomas, but can also occur in solid organ tumours (such as gade IV neuroblastoma). It has been described as a complication of treatment for myeloma [1,2,3] (although this is a rare complication) and tumour lysis syndrome is listed as one of the possible complications of lenalidomide in the British National Formulary [4].

It occurs because chemotherapy causes breakdown of tumour cells and release of intracellular contents into circulation. Hyperkalaemia may be the first laboratory feature to manifest, and hyperkalaemia and hyperphospahtaemia occur because of rapid cellular lysis. Rapid release of the cellular contents can overrun buffering mechanisms and renal elimination leading to the metabolic and clinical abnormalities below:

  1. Hyperkalaemia – from direct cell lysis. Potentially a life threatening medical emergency, that may require treatment with renal replacement therapy – particularly if occurs in combination with acute kidney injury
  2. Hyperphosphataemia – from direct lysis. Can contribute to development of AKI secondary to deposition of calcium phosphate crystals in renal parenchyma
  3. Hypocalcaemia – Low calcium occurs as a direct result of high phosphate, due to precipitation in tissues as calcium phosphate crystals. Can lead to tetany, seizures, myopathy, cardiac dysrrythmias, papilloedema and altered mental state
  4. Hyperuricaemia – High urate levels occur from breakdown of multiple intra-cellular components released when cellular lysis occurs following chemotherapy. Acute uric acid nephropathy (AUAN) can lead to/contribute directly to the development of acute kidney injury
  5. Acute Kidney Injury – The main cause of AKI is hyperphosphataemia leading to calcium phosphate deposition in the renal parenchyma. Pathogenesis is almost certainly (however) multi-factorial in the majority of cases with hypotension and hypovolaemia contributing in some cases, sepsis/infection related AKI will contribute to/complicate many cases of TLS as the patients are invariably immunosuppressed, and the majority of patients with AKI secondary to TLS will require renal replacement therapy to clear the build up of phosphate (and other toxic cellular breakdown products) until renal function recovers.

Treatment of established TLS is supportive (as described above), with temporary renal replacement therapy often necessary. The key aspect in management of TLS is trying to prevent it occurring! Patients identified as being at risk of TLS (those with bulky tumours as described, or patients with chronic kidney disease) need to be adequately hydrated before and during chemotherapy, with careful monitoring of potassium, calcium, phosphate, magnesium, urate, LDH and U&E throughout the time the patient is deemed to be at risk. High risk patients should also be started on treatments to pre-emptively lower uric acid levels – either allopurinol or rasburicase. In suspected cases of acute TLS, early involvement of local renal team is very important and should not be delayed.

Lessons

Although the team came to the correct diagnosis of TLS, they also appropriately investigated for other causes of acute kidney injury. In this case, the other possible (or most likely) cause would have been light chain nephropathy from myeloma.

TLS in patients with multiple myeloma is very rare and the primary haematology team can probably be forgiven for not predicting this complication. It was, however, 2 weeks between starting lenalidomide and the patient having the repeat blood test that showed acute kidney injury. Any patients started on ‘high risk’ drugs (like lenalidmomide) need careful review with appropriate investigations to ensure their safety.

 

1. Bortezomib-induced tumor lysis syndrome in multiple myeloma. Sezer O et al., Clin Lymphoma Myeloma. 2006 Nov;7(3):233-5.

2. Tumour lysis syndrome complicating high-dose treatment in patients with multiple myeloma. Fassas AB et al., Br J Haematol. 1999 Jun;105(4):938-41.

3. Tumor lysis syndrome in patients with light chain multiple myeloma: report of two cases. Chang H et al., Chang Gung Med J. 2011;34(6 Suppl):70-5.

4. www.medicinescomplete.com/mc/bnf/current/PHP5713-lenalidomide.htm

Practical Approaches to the Use of Lenalidomide in Multiple Myeloma: A Canadian Consensus. Donna Reece et al., 
Advances in Hematology Volume 2012 (2012), Article ID 621958,

The Tumor Lysis Syndrome​. Scott C et al., N Engl J Med 2011; 364:1844-1854May 12, 2011DOI: 10.1056/NEJMra0904569​



Back To Index